High mortality rate in patients with severe NRTI-associated lactic acidosis
Graham McKerrow, HIV i-Base
Lactic acidosis, a rare side effect of treatment with nucleoside-analogue reverse transcriptase inhibitors (NRTIs), is often fatal, according to a study by doctors at Barcelona.
They studied 5,400 HIV-positive patients attending four Spanish hospitals and being treated with NRTIs over a four-year period, and found that 12 developed otherwise unexplained metabolic lactic acidosis.
The researchers, led by Dr Vicente Falco of the Infectious Diseases Division of the Hospital Vall d’Hebron in Barcelona, also reviewed 60 additional published cases in order to describe the clinical picture, prognostic factors and final outcome for nucleoside-associated lactic acidosis.
They report that the mortality rate is high: 33% for their own patients, and 57% for the patients described in the literature.
Multivariate analysis revealed that a range of factors including CD4+ T cells and age were not associated with mortality, but that there was one “strongly positive” correlation. A lactate serum level of > 10mM (odds ratio [OR], 13.23, 95% confidence interval [CI], 2.96-59.25) was the only factor associated with higher mortality.
The administration of essential cofactors like thiamin and riboflavin could play an important role in the treatment of patients, report the authors. Seven of the group of 12 patients were treated with riboflavin, some also with thiamin, and only one of these patients died. Eleven of the patients reported in the literature received essential cofactors and of them three died, which represents a lower mortality rate than that for patients who were not given the cofactors.
The efficacy of this type of treatment has yet to be established, but the authors say that there appears to be no risk of toxicity with the cofactors so they recommend their use in patients with this rare and severe complication.
They conclude: “The administration of specific therapy with cofactors against acidosis was associated with a lower mortality (OR, 0.17, 95% CI, 0.04-0.73). We conclude that specific therapy with cofactors may improve the outcome for patients with this syndrome.”
Falco V, Rodriguez D, Ribera E et al. Severe nucleoside-associated lactic acidosis in human immunodeficiency virus-infected patients: report of 12 cases and review of the literature. Clin Infect Dis 2002 Mar 15;34(6):838-46